Fast approximation of the affinity dimension for dominated affine iterated function systems


  • Ian D. Morris Queen Mary University of London, School of Mathematical Sciences


Iterated function system, self-affine set, affinity dimension


In 1988 Falconer introduced a formula which predicts the value of the Hausdorff dimension of the attractor of an affine iterated function system. The value given by this formula–sometimes referred to as the affinity dimension–is known to agree with the Hausdorff dimension both generically and in an increasing range of explicit cases. It is however a nontrivial problem to estimate the numerical value of the affinity dimension for specific iterated function systems. In this article we substantially extend an earlier result of Pollicott and Vytnova on the computation of the affinity dimension. Pollicott and Vytnova's work applies to planar invertible affine contractions with positive linear parts under several additional conditions which among other things constrain the affinity dimension to be between 0 and 1. We extend this result by passing from planar self-affine sets to self-affine sets in arbitrary dimensions, relaxing the positivity hypothesis to a domination condition, and removing all other constraints including that on the range of values of the affinity dimension. We provide explicit examples of two- and three-dimensional affine iterated function systems for which the affinity dimension can be calculated to more than 30 decimal places.





How to Cite

Morris, I. D. (2022). Fast approximation of the affinity dimension for dominated affine iterated function systems. Annales Fennici Mathematici, 47(2), 645–694.